Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 30, NWS Midland/Odessa, TX

May 5, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at May 5, 2020, 12:05 PM CDT for Culberson County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2020, 12:05 PM CDT (17:05 UTC)
Expired
May 5, 2020, 2:00 PM CDT
In force
115 min
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3771 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WWUS74 KMAF 051705 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Midland/Odessa TX
1205 PM CDT Tue May 5 2020

TXZ271-051900-
/O.EXP.KMAF.HW.W.0029.000000T0000Z-200505T1700Z/
/O.NEW.KMAF.HW.W.0030.200505T1705Z-200505T1900Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1105 AM MDT Tue May 5 2020

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM MDT THIS AFTERNOON...

* WHAT...East winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Guadalupe Pass.

* WHEN...Until 1 PM MDT this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel will be difficult, especially for high profile vehicles.

&&

$$

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-270-
272>282-051815-
/O.EXP.KMAF.WI.Y.0013.000000T0000Z-200505T1700Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Terrell-Guadalupe Mountains Above 7000 Feet-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Chisos Basin-Presidio Valley-Lower Brewster County-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, 
Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, 
Dryden, Sanderson, Guadalupe Mountains NP, Van Horn, Pecos, 
Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, 
Marathon, Chisos Basin, Presidio, Lajitas, and Castolon
1205 PM CDT Tue May 5 2020 /1105 AM MDT Tue May 5 2020/

...WIND ADVISORY HAS EXPIRED...

Winds have decreased below advisory level.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 5, 6:30 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 5, 6:30 AM CDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 AM CDT Tue May 5 2020

.DISCUSSION...

&&

.AVIATION...
The pressure gradient behind a cold front producing very gusty
NE wind across the area. An Airport Weather Warning is in effect
for MAF until 14z for the wind. A High Wind Warning for the
Guadalupe and Delaware Mountains of Texas is also in effect until
17z. Few clouds today with VFR conditions through the forecast.

&&

.PREV DISCUSSION... /issued 426 AM CDT Tue May 5 2020/

DISCUSSION...
A strong cold front is currently blasting south through the
southern Permian Basin west to near Guadalupe Pass. The front will
continue to plunge south and should be well into Mexico by mid
morning. Impressive surface pressure gradient should yield Wind
Advisory criteria winds in southeast New Mexico and much of west
Texas this morning. The exception will be Guadalupe Pass of west
Texas where a High Wind Warning remains in effect this morning as
northeast winds channel through that region. Much cooler and
below normal temperatures are expected today and tonight behind
the front as winds gradually diminish.

Wednesday should be a quiet day with near normal temperatures as
surface high pressure dominates. Much above normal temperatures
will return Thursday as a surface lee low/dryline forms and
intensifies in swift west to northwest flow aloft. The dryline is
forecast to surge into the central Permian Basin to the lower
Trans Pecos region by Thursday afternoon. Behind the dryline very
dry and windy conditions are expected. Ahead of the dryline
isolated thunderstorms look possible across the eastern Permian
Basin to the lower Trans Pecos Thursday afternoon and early
Thursday evening as an upper level disturbance approaches the
dryline. Any storms that develop would have the potential to
become strong to severe due to impressive wind shear and
instability.

A strong and dry cold front will follow the dryline Thursday
night. Dry and cool weather is expected Friday and Saturday
as surface high pressure dominates.

By next Sunday and Monday Precipitation chances will increase as
a weak upper level trough approaches the region with near normal
temperatures expected.

FIRE WEATHER...
A cold front is moving through the area early this morning bringing
much cooler temperatures to the region.  This front will result in
higher RH today but also a gusty NE wind.  A Wind Advisory is in
effect this morning for all of the area with wind speeds slowly
decreasing this afternoon. Minimum RH of 15 to 20 percent can be
expected for most of the region this afternoon. A 20 ft wind of 20
to 30 mph possible for the plains this morning... higher in the
mountains... but this should fall into the 10 to 20 mph range this
afternoon.  All this will combine for near critical fire wx
conditions this afternoon for the Guadalupe and Davis Mountains...a
Fire Danger Statement will be issued. By Thursday hot wx will
return along with increasing fire wx concerns as minimum RH falls
into the single digits across the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  54  84  65 /   0   0   0   0
Carlsbad                       82  51  88  61 /  10   0   0   0
Dryden                         86  65  87  65 /  10   0   0   0
Fort Stockton                  82  55  87  65 /  10   0   0   0
Guadalupe Pass                 72  54  82  61 /  10   0   0   0
Hobbs                          78  49  84  59 /   0   0   0   0
Marfa                          80  44  87  52 /  10   0  10   0
Midland Intl Airport           80  52  85  65 /   0   0   0   0
Odessa                         80  54  85  64 /   0   0   0   0
Wink                           83  53  89  63 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 11 AM MDT this morning for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

TX...Wind Advisory until noon CDT /11 AM MDT/ today for Andrews-
     Borden-Central Brewster County-Chinati Mountains-Chisos
     Basin-Crane-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Glasscock-
     Guadalupe Mountains Above 7000 Feet-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 11 AM MDT this morning for Guadalupe and
     Delaware Mountains.

&&
Hazardous weather outlook, May 5, 4:31 AM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
431 AM CDT Tue May 5 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
431 AM CDT Tue May 5 2020 /331 AM MDT Tue May 5 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains of Texas this morning. A Wind Advisory is also in effect
for the remainder of West Texas and Southeast New Mexico this
morning.

A Fire Danger Statement has been issued for near critical fire
weather conditions this afternoon for the Guadalupe and Davis
Mountains of Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near critical fire weather conditions may be possible again Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 5, 7:13 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
713 AM CDT TUE MAY 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
05/05/2020  M60 MPH          CULBERSON          TX   ASOS

&&

JULIE.PHILLIPSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:27 PM CDTWind AdvisoryMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more15 hr

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.